Mediterranean Journal of Mathematics

, Volume 9, Issue 2, pp 267–294 | Cite as

An Invariant Theory of Spacelike Surfaces in the Four-dimensional Minkowski Space

  • Georgi Ganchev
  • Velichka Milousheva


We consider spacelike surfaces in the four-dimensional Minkowski space and introduce geometrically an invariant linear map of Weingarten-type in the tangent plane at any point of the surface under consideration. This allows us to introduce principal lines and an invariant moving frame field. Writing derivative formulas of Frenet-type for this frame field, we obtain eight invariant functions. We prove a fundamental theorem of Bonnet-type, stating that these eight invariants under some natural conditions determine the surface up to a motion.

We show that the basic geometric classes of spacelike surfaces in the four-dimensional Minkowski space, determined by conditions on their invariants, can be interpreted in terms of the properties of the two geometric figures: the tangent indicatrix, and the normal curvature ellipse.

We apply our theory to a class of spacelike general rotational surfaces.

Mathematics Subject Classification (2010)

Primary 53A35 Secondary 53B25 


Spacelike surfaces in the four-dimensional Minkowski space Weingarten-type linear map Bonnet-type fundamental theorem general rotational surfaces in Minkowski space 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Chen B.-Y.: Geometry of submanifolds. Marcel Dekker, Inc., New York (1973)MATHGoogle Scholar
  2. 2.
    Ganchev G., Milousheva V.: On the theory of surfaces in the fourdimensional Euclidean space. Kodai Math. J. 31, 183–198 (2008)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    G. Ganchev and V. Milousheva, Minimal surfaces in the four-dimensional Euclidean space. preprint available at http://0806.3334v1
  4. 4.
    Ganchev G., Milousheva V.: Invariants and Bonnet-type theorem for surfaces in \({\mathbb {R}^4}\) . Cent. Eur. J. Math. 8(6), 993–1008 (2010)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Ganchev G., Milousheva V.: Invariants of lines on surfaces in \({\mathbb {R}^4}\) . C. R. Acad. Bulgare Sci. 63(6), 835–842 (2010)MathSciNetMATHGoogle Scholar
  6. 6.
    Gheysens L., Verheyen P., Verstraelen L.: Sur les surfaces A ou les surfaces de Chen. C. R. Math. Acad. Sci. Paris, Sér. I 292, 913–916 (1981)MathSciNetMATHGoogle Scholar
  7. 7.
    Gheysens L., Verheyen P., Verstraelen L.: Characterization and examples of Chen submanifolds. J. Geom. 20, 47–62 (1983)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Houh C.: On Chen surfaces in a Minkowski space time. J. Geom. 32, 40–50 (1988)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Izumiya S., Pei D., Fuster M.: The lightcone Gauss map of a spacelike surface in Minkowski 4-space. Asian J. Math. 8(3), 511–530 (2004)MathSciNetMATHGoogle Scholar
  10. 10.
    Moore C.: Surfaces of rotation in a space of four dimensions. Ann. of Math., 2nd Ser. 21, 81–93 (1919)MATHCrossRefGoogle Scholar
  11. 11.
    Moore C., Wilson E.: A general theory of surfaces. Nat. Acad. Proc. 2, 273–278 (1916)CrossRefGoogle Scholar
  12. 12.
    Moore C., Wilson E.: Differential geometry of two-dimensional surfaces in hyperspaces. Proc. Amer. Acad. Arts Sci. 52, 267–368 (1916)Google Scholar

Copyright information

© Springer Basel AG 2010

Authors and Affiliations

  1. 1.Bulgarian Academy of SciencesInstitute of Mathematics and InformaticsSofiaBulgaria
  2. 2.“L. Karavelov” Civil Engineering Higher SchoolSofiaBulgaria

Personalised recommendations